Indiana, 2018

Hail in Indiana, June 16, 2018

June 16, 2018 · NWS IND · 1 event in 1 county or zone

A couple isolated thunderstorms developed over central Indiana during the late afternoon/early evening of June 16th. One of these thunderstorms produced some small hail over Hancock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A couple isolated thunderstorms developed over central Indiana during the late afternoon/early evening of June 16th. One of these thunderstorms produced some small hail over Hancock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 16, 5:25 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
625 PM EDT Sat Jun 16 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 342 PM EDT Sat Jun 16 2018

The hot and humid conditions continue this weekend with heat
indices above 100 degrees at times. Meanwhile, pop-up convection
will be a threat this evening into tonight before the dry
conditions return tomorrow. After that, shower and thunderstorm
chances will increase by Monday night and persist through most of
the extended period as a frontal system enters the area. There
will be a bit of a reprieve from the heat though by mid-week due
to an associated cold front.

&&

.NEAR TERM /Tonight/...

Issued at 342 PM EDT Sat Jun 16 2018

The main focus of the near term period will be the heat and pop-up
convection this evening.

So far, temperatures are holding in the low 90s, and focus has
shifted a bit to possible convection this evening into tonight.
Remnants from a MCV over the Great Lakes Region have moved into
the region and are already the source of pop-up convection over
Ohio. Further development is expected across portions of central
Indiana per HRRR, and latest radar mosaic is already showing an
increase in returns across northern Indiana and Illinois over the
last hour. So, this situation will have to be monitored through
the evening hours for possible damaging winds.

Temperatures tonight will remain warm with readings in the upper
60s/low 70s, stuck close to guidance.

&&

.SHORT TERM /Tomorrow through Tuesday/...

Issued at 342 PM EDT Sat Jun 16 2018

The dry conditions and hot/humid weather will return tomorrow.
Temperatures will top off in the mid 90s tomorrow with heat
indices topping off right around the 101 degree mark.

Monday will be much of the same with temperatures still climbing
into the mid 90s as the effects of a strong upper ridge continue
to dominate the weather pattern. It won't be until Monday when
the ridge starts breaking down as a frontal system enters the
region. Will introduce low chance pops by Monday afternoon, but
that is a low confidence forecast. Confidence increases by Monday
night and Tuesday in regard to showers and thunderstorms as a cold
front approaches from the northwest.

Temperatures through the period will remain above normal through
Tuesday, dropping closer to normal by mid-week in the wake of the
aforementioned cold front.

&&

.LONG TERM /Tuesday Night Through Saturday/...
Issued at 225 PM EDT Sat Jun 16 2018

Models are close enough that the model blend initialization
was accepted for most items.

It now appears that a front will get hung up across the area during
the long term, as upper troughing develops of the northeastern USA
and also the middle of the country.

This will result in daily chances for showers and thunderstorms,
with temperatures near normal to a little above normal.

Confidence is low though as models are changing their solutions on
the location of the front and the development of the trough across
the middle of the country. Thus removed any of the initialization's
PoPs above 50 percent.

&&

.AVIATION (Discussion for the 170000Z TAF Issuance)...
Issued at 625 PM EDT Sat Jun 16 2018

Would not rule out a pop up thunderstorm through 02z based on radar
trends and High Resoultion Rapid Refresh. Otherwise, high conditions
in VFR conditions with just few to sct diurnal cu through 02z and
Sunday 16z-02z.

Winds will be 5 knots or less and mostly southwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....50
AVIATION...MK
Hazardous weather outlook, Jun 16, 3:15 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 PM EDT Sat Jun 16 2018

INZ021-028>031-035>049-051>057-060>065-067>072-172015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
415 PM EDT Sat Jun 16 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated thunderstorm activity is possible this evening.

Heat index values will remain near 100 degrees into the evening.

Hazards: Cloud to ground lightning, brief heavy rainfall and gusty
winds in and near thunderstorms. Heat exhaustion.

Timing: Thunderstorm activity possible after 400 PM EDT. High heat
index values into this evening.

Discussion: High pressure will bring hot temperatures to the area
this evening. Isolated showers and thunderstorms are possible this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorm activity is possible at times from Monday
afternoon through Friday. Severe storms are not expected at this
time.

The heat index may approach 100 degrees during the afternoon hours of
Sunday and Monday.

Discussion: High pressure will provide dry and hot weather on Sunday
and Monday. A frontal system will move into the area Monday night
and Tuesday before stalling out near the Ohio River. This front will
bring periodic chances for showers and thunderstorms throughout next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 16, 5:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
627 PM EDT SAT JUN 16 2018

INZ049-162315-
Henry IN-
627 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR HENRY COUNTY UNTIL 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, or 15 miles northwest of Cambridge City, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
New Castle, Spiceland, Sulphur Springs, Mooreland, Lewisville, Mount
Summit, Straughn, Dunreith, Cadiz, Springport, Greensboro,
Blountsville and Summit Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3987 8522 3981 8522 3980 8548 4006 8553
      4008 8532 4008 8521 4000 8521 4000 8520
      3988 8520
TIME...MOT...LOC 2226Z 264DEG 7KT 3994 8540

AW/MK

The radar

The Indianapolis radar (KIND), 35 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hancock

When
June 16, 5:40 PM EST to 5:42 PM EST
Where
Hancock County, 1.12 mi SE of Mt Comfort
Measured
0.75 in hail
Reported by
Public
Coordinates
39.820, -85.904

This hail was reported along Interstate 70 near the Mount Comfort Airport. This report was relayed by broadcast media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762786.